Advertisement

On the Validity of Linear Response Theory in High-Dimensional Deterministic Dynamical Systems

  • Caroline L. Wormell
  • Georg A. Gottwald
Article
  • 43 Downloads

Abstract

This theoretical work considers the following conundrum: linear response theory is successfully used by scientists in numerous fields, but mathematicians have shown that typical low-dimensional dynamical systems violate the theory’s assumptions. Here we provide a proof of concept for the validity of linear response theory in high-dimensional deterministic systems for large-scale observables. We introduce an exemplary model in which observables of resolved degrees of freedom are weakly coupled to a large, inhomogeneous collection of unresolved chaotic degrees of freedom. By employing statistical limit laws we give conditions under which such systems obey linear response theory even if all the degrees of freedom individually violate linear response. We corroborate our result with numerical simulations.

Keywords

Linear response theory Stochastic limit systems Statistical limit theorems Weak coupling limit 

Notes

Acknowledgements

GAG is partially supported by ARC, Grant DP180101385. CW is supported by an Australian Government Research Training Program (RTP) Scholarship.

References

  1. 1.
    Kubo, R.: The fluctuation-dissipation theorem. Rep. Progr. Phys. 29(1), 255 (1966)ADSCrossRefzbMATHGoogle Scholar
  2. 2.
    Balescu, R.: Equilibrium and Non-equilibrium Statistical Mechanics. Wiley, New York (1975)zbMATHGoogle Scholar
  3. 3.
    Zwanzig, R.: Nonequilibrium Statistical Mechanics. Oxford University Press, Oxford (2001)zbMATHGoogle Scholar
  4. 4.
    Marconi, U.M.B., Puglisi, A., Rondoni, L., Vulpiani, A.: Fluctuation-dissipation: response theory in statistical physics. Phys. Rep. 461, 111 (2008).  https://doi.org/10.1016/j.physrep.2008.02.002 ADSCrossRefGoogle Scholar
  5. 5.
    Majda, A.J., Abramov, R., Gershgorin, B.: High skill in low-frequency climate response through fluctuation dissipation theorems despite structural instability. Proc. Natl. Acad. Sci. 107(2), 581 (2010).  https://doi.org/10.1073/pnas.0912997107 ADSMathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Lucarini, V., Sarno, S.: A statistical mechanical approach for the computation of the climatic response to general forcings. Nonlinear Process. Geophys. 18(1), 7 (2011).  https://doi.org/10.5194/npg-18-7-2011 ADSCrossRefGoogle Scholar
  7. 7.
    Abramov, R.V., Majda, A.J.: Blended response algorithms for linear fluctuation-dissipation for complex nonlinear dynamical systems. Nonlinearity 20(12), 2793 (2007)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Abramov, R.V., Majda, A.J.: New approximations and tests of linear fluctuation-response for chaotic nonlinear forced-dissipative dynamical systems. J. Nonlinear Sci. 18(3), 303 (2008).  https://doi.org/10.1007/s00332-007-9011-9 ADSMathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cooper, F.C., Haynes, P.H.: Climate sensitivity via a nonparametric fluctuation-dissipation theorem. J. Atmos. Sci. 68(5), 937 (2011)ADSCrossRefGoogle Scholar
  10. 10.
    Cooper, F.C., Esler, J.G., Haynes, P.H.: Estimation of the local response to a forcing in a high dimensional system using the fluctuation-dissipation theorem. Nonlin. Process. Geophys. 20(2), 239 (2013).  https://doi.org/10.5194/npg-20-239-2013 ADSCrossRefGoogle Scholar
  11. 11.
    Bell, T.L.: Climate sensitivity from fluctuation dissipation: some simple model tests. J. Atmos. Sci. 37(8), 1700 (1980). https://doi.org/10.1175/1520-0469(1980)037%3C1700:CSFFDS%3E2.0.CO;2
  12. 12.
    Gritsun, A., Dymnikov, V.: Barotropic atmosphere response to small external actions: theory and numerical experiments. Izv. Akad. Nauk. Fiz. Atmos. Okeana. Biol. 35, 565 (1999)Google Scholar
  13. 13.
    Abramov, R.V., Majda, A.J.: A new algorithm for low-frequency climate response. J. Atmos. Sci. 66(2), 286 (2009)ADSCrossRefGoogle Scholar
  14. 14.
    Dymnikov, V.P., Gritsoun, A.S.: Climate model attractors: chaos, quasi-regularity and sensitivity to small perturbations of external forcing. Nonlinear Process. Geophys. 8(4/5), 201 (2001).  https://doi.org/10.5194/npg-8-201-2001 ADSCrossRefGoogle Scholar
  15. 15.
    North, G.R., Bell, R.E., Hardin, J.W.: Fluctuation dissipation in a general circulation model. Clim. Dyn. 8(6), 259 (1993).  https://doi.org/10.1007/BF00209665 CrossRefGoogle Scholar
  16. 16.
    Cionni, I., Visconti, G., Sassi, F.: Fluctuation dissipation theorem in a general circulation model. Geophys. Res. Lett. 31(9), L09206 (2004).  https://doi.org/10.1029/2004GL019739 ADSCrossRefGoogle Scholar
  17. 17.
    Gritsun, A., Branstator, G., Dymnikov, V.: Construction of the linear response operator of an atmospheric general circulation model to small external forcing. Russ. J. Numer. Anal. Math. Modell. 17, 399 (2002)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Gritsun, A., Branstator, G.: Climate response using a three-dimensional operator based on the fluctuation-dissipation theorem. J. Atmos. Sci. 64(7), 2558 (2007)ADSCrossRefGoogle Scholar
  19. 19.
    Gritsun, A., Branstator, G., Majda, A.: Climate response of linear and quadratic functionals using the fluctuation-dissipation theorem. J. Atmos. Sci. 65(9), 2824 (2008)ADSCrossRefGoogle Scholar
  20. 20.
    Ring, M.J., Plumb, R.A.: The response of a simplified GCM to axisymmetric forcings: applicability of the fluctuation-dissipation theorem. J. Atmos. Sci. 65(12), 3880 (2008)ADSCrossRefGoogle Scholar
  21. 21.
    Gritsun, A.S.: Construction of response operators to small external forcings for atmospheric general circulation models with time periodic right-hand sides. Izvestiya Atmos. Ocean. Phys. 46(6), 748 (2010).  https://doi.org/10.1134/S000143381006006X ADSCrossRefGoogle Scholar
  22. 22.
    Langen, P.L., Alexeev, V.A.: Estimating \(2 \times \, CO_2\) warming in an aquaplanet GCM using the fluctuation-dissipation theorem. Geophys. Res. Lett. (2005).  https://doi.org/10.1029/2005GL024136 Google Scholar
  23. 23.
    Kirk-Davidoff, D.B.: On the diagnosis of climate sensitivity using observations of fluctuations. Atmos. Chem. Phys. 9(3), 813 (2009).  https://doi.org/10.5194/acp-9-813-2009 ADSCrossRefGoogle Scholar
  24. 24.
    Fuchs, D., Sherwood, S., Hernandez, D.: An exploration of multivariate fluctuation dissipation operators and their response to sea surface temperature perturbations. J. Atmos. Sci. 72(1), 472 (2014).  https://doi.org/10.1175/JAS-D-14-0077.1 ADSCrossRefGoogle Scholar
  25. 25.
    Ragone, F., Lucarini, V., Lunkeit, F.: A new framework for climate sensitivity and prediction: a modelling perspective. Clim. Dyn. (2015).  https://doi.org/10.1007/s00382-015-2657-3 zbMATHGoogle Scholar
  26. 26.
    Ruelle, D.: Differentiation of SRB states. Commun. Math. Phys. 187(1), 227 (1997)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Ruelle, D.: General linear response formula in statistical mechanics, and the fluctuation-dissipation theorem far from equilibrium. Phys. Lett. A 245(3–4), 220 (1998).  https://doi.org/10.1016/S0375-9601(98)00419-8 ADSMathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Ruelle, D.: A review of linear response theory for general differentiable dynamical systems. Nonlinearity 22(4), 855 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Ruelle, D.: Structure and f-dependence of the a.c.i.m. for a unimodal map f of Misiurewicz type. Commun. Math. Phys. 287(3), 1039 (2009).  https://doi.org/10.1007/s00220-008-0637-8 ADSMathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Baladi, V., Smania, D.: Linear response formula for piecewise expanding unimodal maps. Nonlinearity 21(4), 677 (2008)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Baladi, V., Smania, D.: Alternative proofs of linear response for piecewise expanding unimodal maps. Ergod. Theory Dyn. Syst. 30(01), 1 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Baladi, V.: ICM Seoul 2014, Proceedings, vol. III (2014), pp. 525–545Google Scholar
  33. 33.
    Baladi, V., Benedicks, M., Schnellmann, D.: Whitney-Hölder continuity of the SRB measure for transversal families of smooth unimodal maps. Invent. Math. 201(3), 773 (2015).  https://doi.org/10.1007/s00222-014-0554-8 ADSMathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    De Lima, A., Smania, D.: Central limit theorem for the modulus of continuity of averages of observables on transversal families of piecewise expanding unimodal maps (2015). arXiv:1503.01423 [math.DS]
  35. 35.
    Gallavotti, G., Cohen, E.G.D.: Dynamical ensembles in nonequilibrium statistical mechanics. Phys. Rev. Lett. 74, 2694 (1995).  https://doi.org/10.1103/PhysRevLett.74.2694 ADSCrossRefGoogle Scholar
  36. 36.
    Gallavotti, G., Cohen, E.: Dynamical ensembles in stationary states. J. Stat. Phys. 80(5–6), 931 (1995)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Gottwald, G.A., Wormell, J.P., Wouters, J.: On spurious detection of linear response and misuse of the fluctuation-dissipation theorem in finite time series. Physica D 331, 89 (2016).  https://doi.org/10.1016/j.physd.2016.05.010 ADSMathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Hänggi, P.: Stochastic processes 2: response theory and fluctuation theorems. Helv. Phys. Acta 51(2), 202 (1978)MathSciNetGoogle Scholar
  39. 39.
    Hairer, M., Majda, A.J.: A simple framework to justify linear response theory. Nonlinearity 23(4), 909 (2010)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Melbourne, I., Stuart, A.: A note on diffusion limits of chaotic skew-product flows. Nonlinearity 24, 1361 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Gottwald, G.A., Melbourne, I.: Homogenization for deterministic maps and multiplicative noise. Proc. R. Soc. A 469(2156), 20130201 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Kelly, D., Melbourne, I.: Deterministic homogenization for fast-slow systems with chaotic noises, arXiv:1409.5748 [math.PR] (2014)
  43. 43.
    Ford, G.W., Kac, M., Mazur, P.: Statistical mechanics of assemblies of coupled oscillators. J. Math. Phys. 6, 504 (1965).  https://doi.org/10.1063/1.1704304 ADSMathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Zwanzig, R.: Nonlinear generalized Langevin equations. J. Stat. Phys. 9, 215 (1973)ADSCrossRefGoogle Scholar
  45. 45.
    Ford, G.W., Kac, M.: On the quantum Langevin equation. J. Stat. Phys. 46(5–6), 803 (1987).  https://doi.org/10.1007/BF01011142 ADSMathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Stuart, A.M., Warren, J.O.: Analysis and experiments for a computational model of a heat bath. J. Stat. Phys. 97(3), 687 (1999).  https://doi.org/10.1023/A:1004667325896 ADSCrossRefzbMATHGoogle Scholar
  47. 47.
    Kupferman, R., Stuart, A.M., Terry, J.R., Tupper, P.F.: Long-term behaviour of large mechanical systems with random initial data. Stoch. Dyn. 2(4), 533 (2002).  https://doi.org/10.1142/S0219493702000571 MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Givon, D., Kupferman, R., Stuart, A.: Extracting macroscopic dynamics: model problems and algorithms. Nonlinearity 17(6), R55 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Karlin, S., Taylor, H.M.: A First Course in Stochastic Processes, 2nd edn. Academic Press, New York (1975)zbMATHGoogle Scholar
  50. 50.
    Kahane, J.P.: Some Random Series of Functions. Cambridge Studies in Advanced Mathematics, vol. 5, 2nd edn. Cambridge University Press, Cambridge (1985)zbMATHGoogle Scholar
  51. 51.
    Dolgopyat, D.: On differentiability of SRB states for partially hyperbolic systems. Invent. Math. 155(2), 389 (2004).  https://doi.org/10.1007/s00222-003-0324-5 ADSMathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    De Simoi, J., Liverani, C.: Hyperbolic dynamics, fluctuations and large deviations. In: Proc. Sympos. Pure Math., vol. 89, pp. 311–339. Amer. Math. Soc., Providence, RI (2015).  https://doi.org/10.1090/pspum/089/01490
  53. 53.
    De Simoi, J., Liverani, C.: Statistical properties of mostly contracting fast-slow partially hyperbolic systems. Invent. Math. 206(1), 147 (2016).  https://doi.org/10.1007/s00222-016-0651-y ADSMathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Galias, Z.: Systematic search for wide periodic windows and bounds for the set of regular parameters for the quadratic map, Chaos: an interdisciplinary. J. Nonlinear Sci. 27(5), 053106 (2017)zbMATHGoogle Scholar
  55. 55.
    Melbourne, I.: Fast-slow skew product systems and convergence to stochastic differential equations (2015). http://homepages.lboro.ac.uk/~mawb/Melbourne2_notes.pdf. Lecture notes. http://homepages.lboro.ac.uk/~mawb/Melbourne2_notes.pdf
  56. 56.
    Collet, P., Eckmann, J.P.: Concepts and Results in Chaotic Dynamics: A Short Course. Springer, Berlin (2007)zbMATHGoogle Scholar
  57. 57.
    Box, G.E.P., Hunter, J.S., Hunter, W.G.: Statistics for Experimenters: Design, Innovation, and Discovery. Wiley Series in Probability and Statistics. Wiley, Hoboken (2005). http://opac.inria.fr/record=b1133268

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity of SydneySydneyAustralia

Personalised recommendations